Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Springfield, MO

February 15, 2003Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2003, 3:49 AM CST for Dallas County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 3:49 AM CST (09:49 UTC)
Expired
Feb 15, 2003, 4:30 AM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dallas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KSGF 150949
SVRSGF
MOC059-151030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 430 AM CST

* AT 348 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PLEASANT HOPE...OR 12 MILES SOUTHEAST OF BOLIVAR...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUFFALO BY 405 AM CST.

THE TOWNS OF FOOSE...MARCH...LONG LANE AND WINDYVILLE ARE ALSO IN THE
PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3747 9319 3764 9318 3774 9294 3756 9287

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 3:30 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 15, 3:30 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CST SAT FEB 15 2003

MAIN FORECAST CONCERNS ARE ONGOING CONVECTION OVER SOUTHERN MO
...THEN TEMPERATURES AND PRECIPITATION TYPE FOR THE WEEKEND.

SMALL LINE OF STORMS OVER SOUTHWEST MISSOURI AHEAD OF A COLD FRONT
ALONG THE WESTERN MO STATE LINE NOW JUST EAST OF KJLN. 850MB WINDS
STILL FAIRLY VIGOROUS FROM EASTERN OK INTO SOUTHERN MO WITH 40KTS ON
THE CONWAY PROFILER. SURFACE DEW POINTS STILL IN THE JUICY UPPER 50S
OVER SOUTHERN MO WITH CAPES OFF THE 06Z PROGGED SOUNDINGS STILL
AROUND 700-800 J/KG OVER SOUTHERN MO. STILL HAVE STEEP LAPSE RATES
ABOVE 850MB. MAIN THREAT WILL BE MARGINALLY SEVERE HAIL IN THE SHORT
TERM IF ANY STORMS CAN PULSE UP...BUT WEAK LOW LEVEL CONVERGENCE MAY
MAKE THAT PROBLEMATIC WITH LOW LEVEL FLOW VEERING TO THE SW. BELIEVE
SOME CONVECTION WILL BE ABLE TO MAINTAIN ITSELF WELL INTO THE
MORNING HOURS IN THE WARM SECTOR...AND WILL BASE WORDING ON SHORT
TERM TRENDS.

MODELS HAVE BEEN FAIRLY CONSISTENT IN GRADUALLY WORKING COLD AIR
SOUTH INTO THE FORECAST AREA TODAY. ETA MODEL SOUNDINGS DEPICT
FAIRLY DEEP MOIST LAYER BEHIND THE FRONT FROM THE THE SURFACE UP TO
AROUND 700 MB THROUGH LATER TODAY AND TONIGHT...WITH THE MOIST LAYER
GRADUALLY BECOMING MORE SHALLOW ON SUNDAY. BOTH THE 00Z ETA AND GFS
TRY TO PHASE NORTHERN AND SOUTHERN STREAM SHORTWAVES OVER THE AREA
LATE SAT/SUN. BELIEVE THAT ENOUGH LIFT SHOULD BE PRESENT TODAY TO
MAINTAIN RAIN/DRIZZLE BEHIND THE FRONT...WITH A GRADUAL SWITCHOVER
TO FREEZING DRIZZLE AS SURFACE TEMPERATURES DROP OFF LATE TODAY AND
THIS EVENING. MOIST LAYER STAYS BELOW THE CRITICAL -10 DEG C FOR
DENDRITIC PROCESSES TO TAKE PLACE...SO BELIEVE MAIN PRECIPITATION
TYPE WILL BE FREEZING DRIZZLE TONIGHT INTO SUNDAY. RAW NORTH WIND
WILL DEVELOP BEHIND THE FRONT MAKING IT CLEAR THAT WINTER IS BACK.
WENT CLOSE TO AVN MOS TEMPERATURE GUIDANCE...WHICH KEEPS THE AREA
WELL BELOW FREEZING SUNDAY UNDER SHALLOW ARCTIC AIR MASS.

SHOULD SEE IMPROVING WEATHER MONDAY AS SHORTWAVE 500MB RIDGE BUILDS
INTO THE AREA. HAVENT TOUCHED THE EXTENDED FORECAST. MODELS SHOW A
RANGE OF SOLUTIONS PAST WED...BUT ALL POINT TO A MORE ACTIVE PATTERN
OVER THE CONUS BY MIDWEEK. WILL MAINTAIN RAIN OR RAIN/SNOW CHANCES
WED AND THU...WITH WED LOOKING LIKE THE BEST BET RIGHT NOW.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Feb 14, 11:25 PM CST, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT.

  DISCUSSION:

  STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW
  WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND
  WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN
  KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS
  JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION
  BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX
  TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY
  NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE
  REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Special weather statement, Feb 14, 11:35 PM CST, 4 hours 14 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 4 hours 6 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

***CORRECTED FOR WATCH NUMBER***

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Local storm report, Feb 15, 2:26 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    SENECA                    MO   .75 INCH HAIL
02/15/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:09 AM CSTSevere Thunderstorm WarningSGFNewton51 min
Feb 15, 3:40 AM CSTSevere Thunderstorm WarningSGFPolk35 min
Feb 15, 3:59 AM CSTSevere Thunderstorm WarningSGFGreene16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.